Tornadoes · United States · Tennessee · 2018
EF0 tornado, Coker Creek, Tennessee, March 17, 2018
This EF0 tornado ran 1.2 miles across Monroe County on March 17, 2018, touching down at 7:49 PM EDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 17, 2018
- Touchdown
- 7:49 PM EDT (23:49 UTC)
- Lifted
- 7:56 PM EDT (23:56 UTC)
- On the ground
- 7 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Monroe County
- Touchdown point
- 35.296, -84.305
- Lift-off point
- 35.297, -84.284
- Record number
- 1803171749-01
The damage survey
14 damage points were recorded along this path by NWS MRX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Construction uncertain. Went with lower wind speeds because large garage doors in the same area were undamaged and expect that higher winds would have led to failure.
- Couldn't tell if unit was attached to foundation well, but large hardwood trees uprooted around the unit. Unit also had only a few broken windows which has a mean max wind speed of around 83 mph.
- Older building with some roof loss.
- Some trees down with others still standing.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage. Funnel clouds were reported as a discrete supercell thunderstorm developed over Southeast Tennessee and moved into Southwest North Carolina. As this supercell moved into Monroe County, Tennessee, a weak tornado developed downing several trees and producing minor structural damage.
The tornado developed as it moved eastward off of a ridge and down into the Hooper Branch Creek valley along Pond Ridge Road. Many trees were uprooted in this area. It continued eastward over a ridge where it damaged fences and destroyed a small barn. As the tornado approached and crossed Highway 68, additional trees were uprooted with some roof damage to a few structures. Before the tornado dissipated, it shifted a double wide on its foundation, broke several windows, and uprooted additional hardwood trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS MRX issued a tornado warning for this county at 23:29 UTC, 20 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:24 UTC | 00:15 UTC | Severe Thunderstorm Warning | MRX |
| 23:29 UTC | 00:00 UTC | Tornado Warning | MRX |
| 23:55 UTC | 00:22 UTC | Severe Thunderstorm Warning | MRX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Mar 17, 7:14 PM EDT, 35 minutes earlier.
Area forecast discussion, Mar 17, 7:14 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
In the hours before
Special weather statement, Mar 17, 6:46 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
11.8 hours before the tornado, 215 km from the path. March 17, 2018.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -157 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
0.2 hours after it, 215 km from the path. March 18, 2018.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 1110 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
- 0-3 km lapse rate
- 7.6 K/km
The radar
The Knoxville radar (KMRX), 126 km away, was scanning. The volume nearest the touchdown began at 23:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:05 UTC | HAIL 1.75 | 2 S Decatur | Meigs, TN | REPORTED BY PUBLIC. HAIL OCCURRED FOR 10 MINUTES. |
| 23:11 UTC | HAIL 0.88 | 5 Ssw Clear Water | Mcminn, TN | REPORTED AT COUNTY ROAD 112 WEST OF ATHENS TN. ALSO ESTIMATED 50 MPH WINDS. |
| 23:15 UTC | HAIL 1 | Lenoir City | Loudon, TN | QUARTER SIZE HAIL NEAR LENIOR CITY. |
| 23:30 UTC | HAIL 1 | Athens | Mcminn, TN | |
| 23:35 UTC | HAIL 1 | 2 Se Birchwood | Meigs, TN | REPORTED AT 787 RILEY LANE BIRCHWOOD TN. |
| 23:35 UTC | HAIL 1.5 | 3 N Mount Vernon | Monroe, TN | |
| 23:38 UTC | FUNNEL CLOUD | 5 W Etowah | Mcminn, TN | FUNNEL CLOUD FORMING AND MOVING EAST TOWARD ETOWAH. REPORTED AT COUNTY ROAD 750. |
| 23:40 UTC | FUNNEL CLOUD | 1 E Etowah | Mcminn, TN | FUNNEL CLOUD REPORTED IN EAST ETOWAH. |
| 23:48 UTC | HAIL 1.75 | 2 N Tasso | Bradley, TN | |
| 23:50 UTC | HAIL 0.75 | Charleston | Bradley, TN | |
| 00:00 UTC | HAIL 0.75 | 2 Ne Benton | Polk, TN | REPORTED AT 7200 HWY 411. |
| 00:20 UTC | HAIL 1.75 | Benton | Polk, TN | SEVERAL REPORTS OF GOLFBALL SIZE HAIL ACROSS POLK COUNTY, TN |
| 00:20 UTC | HAIL 1.75 | Benton | Polk, TN | SEVERAL REPORTS OF GOLFBALL SIZE HAIL ACROSS POLK COUNTY, TN. |
| 00:53 UTC | HAIL 0.88 | Lenoir City | Loudon, TN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of March 17, 2018
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.